MDS is a bone marrow failure disorder
MDS is a blood cancer
Learn More >

Welcome to the MDS Patient Message Board Post New Thread

Welcome to the MDS Patient Message Board. We hope that you will find this to be a very valuable resource in your journey. We have recently revised the format of our forum to be much more user friendly and pleasing on the eyes. Let us know if you have any problems, or if you have additional suggestions on how we might further improve our site.

Hair loss with Vidaza?

Home forums Patient Message Board Hair loss with Vidaza?

Viewing 15 posts - 1 through 15 (of 16 total)
  • Author
    Posts
  • #16164
    SusanJ
    Member

    Hello friends,

    My daddy finally started Vidaza yesterday. We are very nervous about possible side effects but he has a great attitude and says that he isn’t going to get sick. The doctor has gone over all the possible side effects and we know what to prepare for, but we haven’t asked about the possibility of hair loss, not that it matters. I was just curious if any of you had experienced this. Please remember my daddy in your prayers and please share your experiences with Vidaza with us. We still crave all the information we can get.

    #16165
    sdrake
    Member

    SusanJ,

    My Dad has been on Vidaza since 02/05. He has had good results with it, with minimal side effects. Dad hasn’t had any hair-loss, but his arms get sore from the injections, and the anti-nausea medicine makes him quite constipated. I think he may be a little tired the week of his shots, but really nothing he complains about. I don’t think hair loss is something that goes along with Vidaza treatments, but I’m not at all sure of that.

    I certainly understand “craving” all the information. The members of this forum have a wealth of knowledge and support to share. Please know your father and your family are in my prayers.

    Take care,
    Shari

    #16166
    SusanJ
    Member

    Thanks Shari,

    It’s so good to hear that your dad has had good results. I am praying for that with mine. My mother is giving us a really hard time about him taking the treatments. She doesn’t want him to be sick because she doesn’t want to take care of him. That’s another story. Does your dad get nauseated? You may get tired of me asking all these questions!

    #16167
    sdrake
    Member

    Ask away! I am the queen of asking questions!

    Dad doesn’t have much trouble with nausea as long as he gets the anti-nausea medicine before each shot. They have had to adjust his dose of Vidaza on occasion when his counts get too low. One time they gave him 1/2 dose. He tried that without the anti-nausea meds since they seem to be what make him so constipated. He got along fine that time. The next time they bumped him up to 3/4 dose. He again tried it without the anti-nausea stuff. It didn’t work that time. He did get sick (vomitted). Other than that time, he has gotten along fine.

    I hope your dad has good results with Vidaza too.

    Shari

    #16168
    eve
    Member

    my dad has had no hair loss due to the vidaza
    no nausea because he takes zofran to counteract that
    zofran causes severe constipation so he takes 1/2 pill and that seems to work ok – lots of liquids and metamucil seem to help the constipation

    eve

    #16169
    SusanJ
    Member

    Thanks Eve & Shari,

    God bless you both for sharing your experiences with me. I feel better knowing how well both of your dad’s have done with Vidaza. I was scared because daddy has been feeling good lately. I hated to see him get start feeling bad but so far after the second treatment he is still feeling okay. Please let me know if there is anything else you think we need to know. I will keep your dad’s in my prayers, and of course you also!

    #16170
    Terri
    Member

    Bob has had the sore spots where the shots are given, He also takes the Zofran and Constipation is always a problem but they give him a lax for that.
    His hair was very very thick all his life and also when he got salt and pepper gray it got courser. Since the Vidaza it has thinned out but too most people that did not know him before you would not tell because he has so much hair. But the texture even got softer.

    Had a little scare yesterday he fell, So concerned with the bleed factor. He has a large Hemotoma on his knee like a baseball. Saw the dr today need to just watch out for infection and the body should absorb the blood pooled.
    Counts are a little low since the Vidza treatment which finished last week. He was doing so well without tx but may need one next week.
    Peace

    #16171
    SimonChai
    Member

    Hi, Susan. I took Vidaza this past winter for several months and never had any hair loss. I had a bit of nausea but nowhere near as bad as I’ve had with other drugs. I had minimal side effects with the drug and it definitely helped get my blast count down. However, as a disclaimer, I should say that I was in a special study and taking Vidaza along with Enbrel (sp?), a drug that I believe is normally used for rheumatoid arthritis. I don’t know how the combination of drugs compares with how Vidaza would have affected me on its own.

    #16172
    sdrake
    Member

    Terri,

    I was interested in your comments about Bob’s hair. My Dad’s hair has always been really thick, wavy, and somewhat course. I don’t think Dad’s hair is thinner, but since he has been on Vidaza his hair has gotten much softer and not as wavy. I never thought about it being related to the Vidaza until I saw your post.

    I always wondered about Bob’s treatments for his spleen. I’m sure you posted about it, but I must have missed it. Did the radiation help reduce the size of his spleen? Initially Dad’s spleen was quite large. The Vidaza has reduced the size of it considerably, but when his counts get too low and his shots are delayed for any length of time I thnk his spleen gets a little larger again.

    I hope Bob doesn’t have any trouble with his knee.

    Take care,
    Shari

    #16173
    maueenh
    Participant

    Susan,

    My dad has been on Vidaza now for six months and is doing well and I pray that his luck continues. He didn’t have much hair to begin with so I’m not sure if hair loss is an issue. He always has the anti nausea meds and something for the constipation. He didn’t take the constipation pills once and “will never do that again”. I hope your father has good results with Vidaza and will keep him in my thoughts and prayers.

    Maureen

    #16174
    SusanJ
    Member

    Dear Maureen, Simon, Terri, Eve, and Shari,

    I can’t tell you all how much better I feel about this since hearing all of your stories. God bless you for sharing with me and praying for us. Without your prayers and support this year would have been unbearable. It’s hard to believe that almost a year has passed since we received this diagnosis that changed our lives forever. Please keep encouraging me!

    #16175
    Russ
    Member

    All the posts were interesting: Believe it or not my hair got wavy after being on Vidaza.
    Regarding the constipation problem, mine was from the Vidaza itself. Have the same problem with Dacogen. Don’t think it was the anti-nausea
    medicine the it continues about 2 weeks after I stop taking it.

    #16176
    LorettaV
    Member

    Susan, I have been on Vidaza for 15 months and have never gotten sick. I always take Zofran or Kytril (anti-nausea drugs) before getting the shots. My nurses always ask me if I have taken my premeds. The one time I forgot, I started feeling nauseated on the way home, and took pill as soon as I got home, and then, I was OK. I hope Vidaza does well for him. Remember that his counts might not recover for 3-4 months of Vidaza.

    #16177
    SusanJ
    Member

    Daddy has already started to have a problem with constipation. Any suggestions on what to use? He is also so tired that he can barely hold his eyes open. Does the nausea medication contribute to the sleepiness? Again, thanks for all the replies, advice , and encouragement.

    #16178
    eve
    Member

    i don’t think the nausea medication contributes to the sleepiness, but for my dad it definitely contributes to the constipation

    my dad takes metamucil, sometimes a laxative, prunes – he tries anything and everything until he gets the results – some months are easier than others – my dad has a problem with his liquid intake, but i imagine that the more your dad drinks the better off he will be with the constipation and tiredness

    good luck
    eve

Viewing 15 posts - 1 through 15 (of 16 total)

Register for an account, or login to post to our message boards. Click here.

  • You must be logged in to reply to this topic.

Login

Login

Search Forums

Review answers to commonly asked questions or get answers to your questions from an MDS expert